Tylenol and Other Acetaminophen Products
We are currently investigating reports of liver damage and liver failure caused by high levels of acetaminophen in the body. Recently, there have been studies and recalls linking acetaminophen-containing products like Tylenol with severe liver injuries.
WHAT IS ACETAMINOPHEN?
Acetaminophen is a pain reliever and fever reducer. It is often used to relieve headaches, muscle aches, toothaches, backaches, menstrual periods, colds, and sore throats. It is the generic name for a drug commonly used in medications such as Tylenol, Nyquil, Vicodin, and Percocet.
HOW CAN ACETAMINOPHEN HURT ME?
Acetaminophen can hurt you if you take more than the recommended maximum total daily dose – 4 grams per day. Oftentimes, people will accidentally overdose on acetaminophen when they take a pain reliever like Tylenol in combination with other medications that they do not know also contain acetaminophen. This is a problem because the body may have trouble flushing large amounts of acetaminophen. This is especially true when acetaminophen is combined with alcohol.
WHAT TYPES OF PROBLEMS CAN AN ACETAMINOPHEN OVERDOSE CAUSE?
Acetaminophen related injuries may include liver damage and liver failure. Sometimes, these injuries may require a liver transplant. In rare cases, an acetaminophen overdose can cause death. Also, allergic reactions have been linked to acetaminophen usage.
WHAT SHOULD I DO NOW?
When taken as directed, acetaminophen-containing products are safe and effective. You should read the labels on all of the medications you take. The FDA recommends that you not take more than one product that contains acetaminophen at any given time. Do not drink alcohol when taking acetaminophen-containing medication. Unless a healthcare professional tells you to stop taking prescription pain medicine, do not stop taking your medicine. You should visit a doctor if you experience an allergic reaction after taking an acetaminophen product.